Liver transplantation for the treatment of fulminant hepatic failure induced by the ingestion of ecstasy

Transpl Int. 1997;10(3):229-33. doi: 10.1007/s001470050047.

Abstract

Methylenedimethoxymethamphetamine (MDMA), more commonly known as ecstasy, is a synthetic amphetamine derivative used by teenagers and young adults in the United States as well as in Western Europe as a "dance drug". Though a number of complications associated with this drug have been reported, there is little information pertaining to hepatoxity as a result of MDMA ingestion. This case report is about an 18-year-old female patient who regularly used ecstasy on weekends over a 2-month period. Within 2 days after accepting a "hit" of the substance at a party, she was admitted to the hospital because of lethargy, vomiting, abdominal pain, stool discoloration, icterus, and darkened urine. On day 7 she developed fulminant hepatic failure with reduced hepatic coagulation factors and grade IV encephalopathy. Orthotopic liver transplantation was carried out 10 days following the ingestion. The patient made a full recovery within 72 h and was released from the hospital 6 weeks later. Histopathological examination of the removed liver revealed a nutritive-toxic liver necrosis. This case demonstrates that the ingestion of ecstasy, even on an infrequent basis, can lead to acute fulminant liver necrosis, and that this life-threatening complication can be treated successfully by liver transplantation.

Publication types

  • Case Reports
  • Review

MeSH terms

  • Adolescent
  • Adult
  • Female
  • Humans
  • Liver Failure, Acute / chemically induced
  • Liver Failure, Acute / surgery*
  • Liver Transplantation*
  • Male
  • N-Methyl-3,4-methylenedioxyamphetamine / adverse effects*

Substances

  • N-Methyl-3,4-methylenedioxyamphetamine